The management of metformin overdose

@article{Teale1998TheMO,
  title={The management of metformin overdose},
  author={Katherine Teale and A. Devine and Hannah Stewart and Nigel J.N. Harper},
  journal={Anaesthesia},
  year={1998},
  volume={53}
}
Only two cases of deliberate self‐poisoning with metformin have been described in the literature. We report the management of three cases, all of which presented with severe lactic acidosis. Two cases had a fatal outcome. The options for treatment and previous cases reported in the literature are reviewed. Recommendations for the management of metformin overdose include early recognition, intensive support of the cardiovascular system, the correction of metabolic acidosis and the maintenance of… Expand
A Case of Fatal Metformin Overdose
Metformin is a widely used antidiabetic agent that is generally considered safe. Reported here is a fatal case of acute metformin overdose in a 73-year-old male patient. The rapid clinicalExpand
Fatal Metformin Overdose Presenting with Progressive Hyperglycemia
TLDR
A 29-year-old man with no history of diabetes ingested over 60 grams of metformin in a suicide attempt and ultimately expired 25 hours after the ingestion. Expand
Metformin-associated lactic acidosis treated successfully by peritoneal dialysis in a resource limited setting: case report
TLDR
It is concluded that in resource constrained settings, peritoneal dialysis may be used for metformin associated lactic acidosis with favourable outcome. Expand
Lactic Acidosis in a Man with Diabetes: Is Metformin the Culprit?
TLDR
This case illustrates the importance of judicious drug prescription in patients with multiple comorbidities; need to consider metformin induced lactic acidosis in appropriate settings and importance of active management with haemodialysis. Expand
Metformin-associated lactic acidosis.
  • J. A. Kruse
  • Medicine
  • The Journal of emergency medicine
  • 2001
TLDR
A case of metformin-associated lactic acidosis is presented along with key serial laboratory abnormalities observed during the treatment phase, and the patient made a complete recovery following therapy with hemodialysis and supportive care. Expand
Een fatale auto-intoxicatie met metformine
TLDR
A 39-year-old woman with type-2 diabetes mellitus presented with metabolic acidosis due to an attempted suicide with metformin and experienced cardiac arrest, which required resuscitation, and died due to multiple organ failure. Expand
Toxicology case of the month: oral hypoglycaemic overdose
TLDR
Using a risk assessment based approach, the management of suiphonylurea and metformin overdose is discussed, which invariably results in profound hypoglycaemia that requires resuscitation with IV dextrose and the use of octreotide as an antidote. Expand
Lactic acidosis secondary to metformin overdose: a case report
TLDR
Evidence is provided that the decision to treat severe lactic acidosis in deliberate metformin overdose should not be based on arterial lactate and pH levels, as would be the case in other overdoses. Expand
Severe metformin intoxication treated with prolonged haemodialyses and plasma exchange
TLDR
The case of a 30-year-old woman, who attempted to commit suicide by ingesting an 85-g massive metformin overdose associated with severe lactic acidosis, is presented, which is treated by performing prolonged haemodialysis with bicarbonate and plasma exchange. Expand
Severe lactic acidosis and rhabdomyolysis following metformin and ramipril overdose.
TLDR
The case of a 46-yr-old male who developed severe lactic acidosis, cardiorespiratory arrest, and rhabdomyolysis following an overdose of metformin and ramipril, which was successfully treated with early high-volume continuous veno-venous haemofiltration. Expand
...
1
2
3
4
5
...

References

SHOWING 1-7 OF 7 REFERENCES
Lactic acidosis due to metformin therapy in a low risk patient.
TLDR
This case demonstrates that lactic acidosis can occur as a result of metformin therapy in the absence of pre-existing risk factors. Expand
Biguanide-associated lactic acidosis. Case report and review of the literature.
TLDR
Lactic acidosis can complicate biguanide therapy in diabetic patients with renal insufficiency and Physicians who have completed their training after 1976 may not be familiar with metformin and other biguanides, but with the increasing numbers of immigrants to the United States, physicians should be aware of the potential complications. Expand
Recovery from Metformin Overdose
  • J. Mclelland
  • Medicine
  • Diabetic medicine : a journal of the British Diabetic Association
  • 1985
TLDR
A 17-year-old girl was admitted to the abdominal surgical ward for clinical suspicion of appendicitis, however the appendix was macroand microscopically normal, and after 36 hours of uncomplicated treatment for diabetic ketoacidosis she made a full recovery. Expand
Treatment of lactic acidosis with dichloroacetate.
TLDR
It is concluded that dichloroacetate is a safe and effective adjunct in the treatment of patients with lactic acidosis, although the ultimate prognosis may depend on the underlying disease. Expand
Metformin--an update.
TLDR
The effects of metformin include increased glucose uptake, oxidation and glycogenesis by muscle, increased glucose metabolism to lactate by the intestine, reduced hepatic gluconeogenesis and possibly a reduced rate of intestinal glucose absorption. Expand
Paradoxical effect of bicarbonate on cytoplasmic pH
TLDR
Cytoplasmic acidification by bicarbonate was antagonised by acetazolamide (an inhibitor of carbonic anhydrase), adding weight to the body of opinion that such treatment is both illogical and dangerous. Expand
Successful treatment of severe lactic acidosis by haemofiltration using a bicarbonate-based replacement fluid.